Wyoming, 2012

High Wind in Wyoming, June 5, 2012

June 5, 2012 · NWS UNR · 2 events in 2 counties and zones

Strong south to southwest winds developed across northeastern Wyoming during the afternoon. Wind gusts reached 60 mph across portions of northern Campbell and western Crook Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong south to southwest winds developed across northeastern Wyoming during the afternoon. Wind gusts reached 60 mph across portions of northern Campbell and western Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 10:11 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 5, 10:11 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 AM MDT TUE JUN 5 2012

.UPDATE...UPPER RIDGE REMAINS OVER GREAT PLAINS...SHIFTING SLOWLY
EASTWARD WITH LONG WAVE TROF OVER PACIFIC NORTHWEST-GREAT BASIN.
SEVERAL SHORTWAVES WILL LIFT NORTHWARD AHEAD OF TROF...WITH ONE
WAVE FROM NORTHERN CO-SOUTHEASTERN WY TO SERVE AS A TRIGGER FOR
AFTERNOON THUNDERSTORMS OVER THE FORECAST AREA. WHILE AIRMASS IS
UNSTABLE...WITH WEAK CAP REMAINING DURING THE MAX HEATING...OTHER
PARAMETERS ARE NOT FAVORABLE FOR SEVERE THUNDERSTORMS. SURFACE LOW
DEEPENING OVER CENTRAL MT WILL PRODUCE GUSTY SOUTHEAST WINDS OVER
MUCH OF THE AREA. HAVE EXPANDED THE ADVISORY TO INCLUDE THE
NORTHERN FOOTHILLS...WHICH MAY BE EXTENDED LATER THIS EVENING.
MIXING OUT MORNING SOUNDING FROM JUST BELOW THE SUBSIDENCE
INVERSION GIVES A MAX TEMP OF 91...SO CURRENT FORECAST LOOKS GOOD.
UPDATED ZONES TO EXPAND ADVISORY AND TRIM PRECIPITATION FROM NERN
WY AFTER MIDNIGHT.

&&

.AVIATION...18Z TAFS
GUSTY SOUTH-SOUTHEAST WINDS WILL CONTINUE ACROSS THE
REGION THROUGH THE EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA WITH IFR VSBY. COLD FRONT WILL CROSS FORECAST AREA
EARLY WED MORNING...WITH WINDS SHIFTING TO THE NORTHWEST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM MDT THIS EVENING FOR BUTTE-CUSTER CO
     PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jun 5, 3:43 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
443 AM MDT TUE JUN 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
443 AM MDT (543 AM CDT) TUE JUN 5 2012

.WIND ADVISORY TODAY FOR WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHEASTERLY WINDS WILL INCREASE AND BECOME GUSTY TODAY.
THE STRONGEST WINDS WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA WHERE WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY
INTO TONIGHT AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF
THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS
AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER PORTIONS OF
THE AREA THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
June 5, 1:00 PM MST to 4:00 PM MST
Where
Northern Campbell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
June 5, 2:30 PM MST to 4:00 PM MST
Where
Western Crook forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382382, 382381.